I was diagnosed with General Anxiety Disorder in the fall of 2008. Along with pretty much all of the typical symptoms of anxiety, I was also experiencing sleeping problems. I have never had a problem with sleeping, but with the anxiety I was having severe trouble falling asleep. This was a real problem when I had to get up and go to work the next day. When I started seeing my psychiatrist, I informed her of the problems I was having with falling asleep. I told her I just needed something to shut my brain off. The mind racing and constant thinking I was experiencing while trying to sleep was unbearable. I just wanted to get some sleep. In addition to prescribing me 50 mg of Zoloft to control the anxiety, she prescribed me .5 mg of Ativan to help me sleep at night. I was instructed to not use it every day.
After being on the Zoloft for a few weeks, my anxiety started to calm down, but not completely. My Zoloft was increased to 100 mg. Another couple of months went by and my general anxiety symptoms were well under control except for the constant shaking I was experiencing. More than once I had to have a friend apply pressure to my hand to stop the shaking. I went for another routine visit to the psychiatrist and she offered to up my Zoloft dose to 150 mg. I declined that increase, but accepted another refill of the Ativan because I was still having trouble sleeping from time to time. Again, I was instructed to not use the medication every day.
By November of 2009, I was in love with Ativan. I wasn’t taking it every day, but pretty much 5 days a week. I began taking it during the day to help control the shaking I kept experiencing and the panic attacks I was having. I didn’t understand how 100 mg of Zoloft couldn’t control these things, but this one little pill seemed to take the edge off. By chance I was reading Wally Lamb’s latest novel, The Hour I First Believed, when something hit me. One of the main characters was popping Xanax left and right in the story, and it prompted me to perform an internet search on Ativan addiction symptoms.
What is Ativan?
Also known by its generic name of Lorazepam, it is a drug used in the treatment of anxiety, but also for other conditions such as insomnia and nausea from cancer treatments. It is also in the same benzodiazepine family as Valium, Xanax and Klonopin. All of these drugs reduce the activity in the brain, and all of these drugs can cause physical dependence. Even if the dose is as small as .5 mg you can become physically dependent on it. In fact, Ativan is listed as the third most commonly abused drug in its class.
The most common side effects of using Ativan include:
• Lack of coordination
• Dry mouth
• Blurred vision
Physical dependence to Ativan can happen quickly and you can experience withdrawal symptoms after just 7 days of use. Withdrawal symptoms include:
• Numbness or tingling
• Rapid heartbeat
• Memory loss
I had no idea what I was experiencing at the time, but it was miserable. The constant shaking, tingling and sweating were the worst. I was experiencing hot flashes at 38! There are still things from that year of my dependence that I don’t remember. My brain function was limited, and my ability to think clearly was inhibited. Who knows what I said and did that I normally wouldn’t say or do. There were even days when I would crawl under my desk at work and fall asleep. I was falling asleep on conference calls, and was pretty close to being fired because I couldn’t get to work on time.
I am off of the “junk” now, but it wasn’t easy. You’re supposed to wean yourself off of the pill, but I happened to do it cold turkey not because I quit, but because I ran out of the pills. Quitting cold turkey was another stupid move because there is a high risk of seizure when stopping use of Ativan. I didn’t experience any seizures, but I did experience severe tremors, sweating, and a racing heart. While you think it may be such a small dose, I can say for certain that this little pill is highly dangerous and highly addictive.